Colorado, 2018

Wildfire in Colorado, June 29 to 30, 2018

June 29 to 30, 2018 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes 23 miles north of Craig and spread across a mix of private and Bureau of Land Management lands.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes 23 miles north of Craig and spread across a mix of private and Bureau of Land Management lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 10:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 29, 10:42 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Fri Jun 29 2018

.SHORT TERM...(Today through Saturday)
Issued at 330 AM MDT Fri Jun 29 2018

A weak, dry cold front and upper trough will pass through the
northern half of the area this afternoon and evening. Areas north
of the Roan Plateau will get stronger surface winds compared to
areas farther south. There is a slight chance of high-based
thunderstorms with this front as well and those too should remain
north of the Roan. The combination of gusty winds and low humidity
over dry fuels will produce another critical fire weather day
across the area.

The upper trough will pass through the forecast area late tonight
and Saturday. Some additional moisture and instability aloft will
increase the threat of thunderstorms from the Roan Plateau north
Saturday afternoon.

.LONG TERM...(Saturday night through Thursday)
Issued at 330 AM MDT Fri Jun 29 2018

Thunderstorms may linger into Saturday evening along the
Continental Divide on the backside of the mid-level trough. Dry
zonal flow sets up Sunday into Monday allowing temperatures to
creep back above seasonal norms. The pattern shifts on Tuesday
with southwesterly flow developing over the region as a closed
low over the Pacific Northwest deepens. GFS and ECMWF both
indicated a northward push of moisture from the Mexican Plateau
which could reach the area Tuesday with precipitable water values
rising from near 0.4 of an inch to 0.6 of an inch by Thursday. If
the moisture arrives as forecast, the Colorado mountains along the
Divide can expect isolated to scattered thunderstorms during the
afternoon and evening, favoring the southern and central mountain
ranges. Since moisture will arrive at mid-levels initially, storms
Tuesday and Wednesday are likely to produce more wind and
lightning than rainfall with chances for wetting rain increasing
somewhat on Thursday. Meanwhile, temperatures will continue to
run above normal as warm air advection balances any cooling
resulting from an increase in clouds and the onset of shower and
thunderstorm activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Jun 29 2018

More VFR conditions on tap today as some high clouds move over the
region. Some smoke is also expected near Durango thanks to the 416
Fire but do not anticipate any ceiling or visibility issues at
local airports. Another day of gusty winds is expected with wind
gusts of 20 to 30kts being common at TAF sites.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Fri Jun 29 2018

An approaching trough and surface cold front will cause winds to
increase across all of eastern Utah and western Colorado again
today. Dry conditions will remain in place as will dry fuels so
widespread critical fire weather conditions will exist for all
fire feather zones with a Red Flag Warning in effect.

Somewhat cooler conditions and less wind will be in place for the
weekend, after the passage of the trough and cold front,
providing some reprieve to critical fire weather conditions.
However, conditions may remain breezy in some areas on Saturday
with scattered showers and isolated thunderstorms possible over
areas north of the Roan Plateau.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning until 9 PM MDT this evening for COZ200>203-205-
     207-290>295.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ485>487-490-
     491.

&&

SHORT TERM...CC
LONG TERM...NL
AVIATION...TGR
FIRE WEATHER...CC
Hazardous weather outlook, Jun 29, 1:47 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
247 AM MDT Fri Jun 29 2018

COZ001>014-017>023-UTZ022>025-027>029-300900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
247 AM MDT Fri Jun 29 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Southwest winds will increase again this afternoon and combine
with hot temperatures, low humidities and vegetation to produce
critical fire weather conditions across most of western Colorado
and eastern Utah this afternoon and evening. A Red Flag Warning is
in effect. Large fire spread rates are possible on existing and
new fire starts making them difficult to control.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Slightly cooler temperatures and higher humidities with less wind
will lessen the risk of critical fire weather conditions
Saturday. The chance of thunderstorms Saturday afternoon may
result in new fire starts, though.

There will be a slight chance of afternoon and evening
thunderstorms producing gusty winds and little rain Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
June 29, 1:00 PM MST to June 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Law Enforcement
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Divide Fire began from unknown causes 23 miles north of Craig and grew to a total of 19,955 acres. This fire persisted into July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757893.